Limits...
Human Immunodeficiency Virus-Associated Diarrhea: Still an Issue in the Era of Antiretroviral Therapy.

Dikman AE, Schonfeld E, Srisarajivakul NC, Poles MA - Dig. Dis. Sci. (2015)

Bottom Line: The etiology of noninfectious diarrhea in patients with HIV is multifactorial and includes ART-associated diarrhea and gastrointestinal damage related to HIV infection (i.e., HIV enteropathy).In addition, these agents can be associated with treatment-limiting adverse events (AEs), such as drug-drug interactions with ART regimens, abuse liability, and additional gastrointestinal AEs.Currently, crofelemer, an antisecretory agent, is the only therapy approved in the USA for the symptomatic relief of noninfectious diarrhea in patients with HIV on ART.

View Article: PubMed Central - PubMed

Affiliation: Division of Gastroenterology, Department of Medicine, NYU School of Medicine, Veterans Affairs New York Harbor Healthcare System, 423 East 23rd Street, Room 11097, New York, NY, 10010, USA.

ABSTRACT
Over half of patients with human immunodeficiency virus (HIV) experience diarrhea that contributes negatively to quality of life and adherence to antiretroviral therapy (ART). Opportunistic infectious agents that cause diarrhea in patients with HIV span the array of protozoa, fungi, viruses, and bacteria. With global use of ART, the incidence of diarrhea because of opportunistic infections has decreased; however, the incidence of noninfectious diarrhea has increased. The etiology of noninfectious diarrhea in patients with HIV is multifactorial and includes ART-associated diarrhea and gastrointestinal damage related to HIV infection (i.e., HIV enteropathy). A basic algorithm for the diagnosis of diarrhea in patients with HIV includes physical examination, a review of medical history, assessment of HIV viral load and CD4+ T cell count, stool microbiologic assessment, and endoscopic evaluation, if needed. For patients with negative diagnostic results, the diagnosis of noninfectious diarrhea may be considered. Pharmacologic options for the treatment of noninfectious diarrhea are primarily supportive; however, the use of many unapproved agents is based on unstudied and anecdotal information. In addition, these agents can be associated with treatment-limiting adverse events (AEs), such as drug-drug interactions with ART regimens, abuse liability, and additional gastrointestinal AEs. Currently, crofelemer, an antisecretory agent, is the only therapy approved in the USA for the symptomatic relief of noninfectious diarrhea in patients with HIV on ART.

Show MeSH

Related in: MedlinePlus

Common causes of diarrhea at different stages of HIV infection and treatment. The shaded boxes indicate causes of diarrhea at different stages of HIV infection based on CD4+ T cell count. The impact of starting ART on CD4+ T cell counts is depicted by the gray dotted line. ART antiretroviral therapy, CMV cytomegalovirus, GI gastrointestinal, HIV human immunodeficiency virus, MACMycobacterium avium complex. Reprinted with permission from [22]
© Copyright Policy - OpenAccess
Related In: Results  -  Collection


getmorefigures.php?uid=PMC4499110&req=5

Fig1: Common causes of diarrhea at different stages of HIV infection and treatment. The shaded boxes indicate causes of diarrhea at different stages of HIV infection based on CD4+ T cell count. The impact of starting ART on CD4+ T cell counts is depicted by the gray dotted line. ART antiretroviral therapy, CMV cytomegalovirus, GI gastrointestinal, HIV human immunodeficiency virus, MACMycobacterium avium complex. Reprinted with permission from [22]

Mentions: The etiology of diarrhea in HIV-infected patients can be divided into two major categories: noninfectious and infectious. As treatment of HIV has improved, the increase in peripheral CD4+ T cell counts has resulted in a decline in the risk of infection and associated diarrhea (Fig. 1) [22]. Indicative of this shift, noninfectious etiologies of diarrhea have now surpassed infectious causes [6]. Noninfectious diarrhea is defined as pathogen-negative diarrhea and includes ART-associated diarrhea, GI damage related to HIV infection (i.e., HIV enteropathy), and many causes mirroring those seen in gender- and age-matched patients without HIV infection.Fig. 1


Human Immunodeficiency Virus-Associated Diarrhea: Still an Issue in the Era of Antiretroviral Therapy.

Dikman AE, Schonfeld E, Srisarajivakul NC, Poles MA - Dig. Dis. Sci. (2015)

Common causes of diarrhea at different stages of HIV infection and treatment. The shaded boxes indicate causes of diarrhea at different stages of HIV infection based on CD4+ T cell count. The impact of starting ART on CD4+ T cell counts is depicted by the gray dotted line. ART antiretroviral therapy, CMV cytomegalovirus, GI gastrointestinal, HIV human immunodeficiency virus, MACMycobacterium avium complex. Reprinted with permission from [22]
© Copyright Policy - OpenAccess
Related In: Results  -  Collection

Show All Figures
getmorefigures.php?uid=PMC4499110&req=5

Fig1: Common causes of diarrhea at different stages of HIV infection and treatment. The shaded boxes indicate causes of diarrhea at different stages of HIV infection based on CD4+ T cell count. The impact of starting ART on CD4+ T cell counts is depicted by the gray dotted line. ART antiretroviral therapy, CMV cytomegalovirus, GI gastrointestinal, HIV human immunodeficiency virus, MACMycobacterium avium complex. Reprinted with permission from [22]
Mentions: The etiology of diarrhea in HIV-infected patients can be divided into two major categories: noninfectious and infectious. As treatment of HIV has improved, the increase in peripheral CD4+ T cell counts has resulted in a decline in the risk of infection and associated diarrhea (Fig. 1) [22]. Indicative of this shift, noninfectious etiologies of diarrhea have now surpassed infectious causes [6]. Noninfectious diarrhea is defined as pathogen-negative diarrhea and includes ART-associated diarrhea, GI damage related to HIV infection (i.e., HIV enteropathy), and many causes mirroring those seen in gender- and age-matched patients without HIV infection.Fig. 1

Bottom Line: The etiology of noninfectious diarrhea in patients with HIV is multifactorial and includes ART-associated diarrhea and gastrointestinal damage related to HIV infection (i.e., HIV enteropathy).In addition, these agents can be associated with treatment-limiting adverse events (AEs), such as drug-drug interactions with ART regimens, abuse liability, and additional gastrointestinal AEs.Currently, crofelemer, an antisecretory agent, is the only therapy approved in the USA for the symptomatic relief of noninfectious diarrhea in patients with HIV on ART.

View Article: PubMed Central - PubMed

Affiliation: Division of Gastroenterology, Department of Medicine, NYU School of Medicine, Veterans Affairs New York Harbor Healthcare System, 423 East 23rd Street, Room 11097, New York, NY, 10010, USA.

ABSTRACT
Over half of patients with human immunodeficiency virus (HIV) experience diarrhea that contributes negatively to quality of life and adherence to antiretroviral therapy (ART). Opportunistic infectious agents that cause diarrhea in patients with HIV span the array of protozoa, fungi, viruses, and bacteria. With global use of ART, the incidence of diarrhea because of opportunistic infections has decreased; however, the incidence of noninfectious diarrhea has increased. The etiology of noninfectious diarrhea in patients with HIV is multifactorial and includes ART-associated diarrhea and gastrointestinal damage related to HIV infection (i.e., HIV enteropathy). A basic algorithm for the diagnosis of diarrhea in patients with HIV includes physical examination, a review of medical history, assessment of HIV viral load and CD4+ T cell count, stool microbiologic assessment, and endoscopic evaluation, if needed. For patients with negative diagnostic results, the diagnosis of noninfectious diarrhea may be considered. Pharmacologic options for the treatment of noninfectious diarrhea are primarily supportive; however, the use of many unapproved agents is based on unstudied and anecdotal information. In addition, these agents can be associated with treatment-limiting adverse events (AEs), such as drug-drug interactions with ART regimens, abuse liability, and additional gastrointestinal AEs. Currently, crofelemer, an antisecretory agent, is the only therapy approved in the USA for the symptomatic relief of noninfectious diarrhea in patients with HIV on ART.

Show MeSH
Related in: MedlinePlus